What do you think about the drug Darvon being recalled by the FDA?
- 9 years agoBest Answer
Dextropropoxyphene, manufactured by Eli Lilly and Company, is an analgesic in the opioid category. It is used to treat mild pain and is additionally an anti-tussive and local anesthetic. On November 19, 2010 the U.S. Food and Drug Administration asked manufacturers of products containing dextropropoxyphene to withdraw them from sale.New clinical data showing that the drug puts patients at risk for potentially serious or even fatal heart rhythm abnormalities prompted regulators to act. An estimated 10 million patients have used these products. Now, patients in the United States must return to their doctors and find different medications. Dextropropoxyphene is contraindicated in patients with allergy to paracetamol or dextropropoxyphene, in patients with alcoholism; and in combination with amphetamine. Dextropropoxyphene is not intended for use in patients who are prone to suicide or addiction.
Darvocet overdose is commonly broken into two categories: liver toxicity (from paracetamol poisoning) and dextropropoxyphene overdose.
Many users experience toxic effects from the paracetamol (acetaminophen) in pursuit of the endlessly-increasing dose required for pain relief. They suffer acute liver toxicity, which causes severe stomach pains, nausea, and vomiting (all of which are increased by light or stimulation of the sense of sight).
An overdose of dextropropoxyphene may lead to various systemic effects. Excessive opioid receptor stimulation is responsible for the CNS depression, respiratory depression, miosis, and gastrointestinal effects seen in propoxyphene poisoning. It may also account for mood/thought altering effects.
In addition, both propoxyphene and its metabolite norpropoxyphene, have local anesthetic effects at concentrations about 10 times those necessary for opioid effects. Norpropoxyphene is a more potent local anesthetic than propoxyphene, and they are both more potent than lidocaine.Local anesthetic activity appears to be responsible for the arrhythmias and cardiovascular depression seen in propoxyphene poisoning.
Both propoxyphene and norpropoxyphene are potent blockers of cardiac membrane sodium channels and are more potent than lidocaine, quinidine, and procainamide in this respect. As a result, propoxyphene and norpropoxyphene appear to have the characteristics of a Vaughn-Williams Class Ic antiarrhythmic.
These direct cardiac effects include decreased heart rate (i.e. cardiovascular depression), decreased contractility, and decreased electrical conductivity (i.e., increased PR, AH, HV, and QRS intervals). These effects appear to be due to their local anesthetic activity and are not reversed by naloxone. Widening of the QRS complex appears to be a result of a quinidine-like effect of propoxyphene, and sodium bicarbonate therapy appears to have a positive direct effect on the QRS dysrhythmia.
Seizures may result from either opioid or local anesthetic effects. Pulmonary edema may result from direct pulmonary toxicity, neurogenic/anoxic effects, or cardiovascular depression.
- daddyrxLv 79 years ago
In all honesty, it should have been recalled a long time ago. In addition to the cardiac problems, it also caused seizures in some patients. As far as efficacy was concerned, it wasn't any better than a couple of Extra Strength Tylenol.